Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 138, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 31, 1997, 6:01 PM MDT for Bent County, Colorado. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 1997, 6:01 PM MDT (00:01 UTC)
- Expired
- Aug 31, 1997, 7:05 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Bent County, CO
The radar
The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:10 PM MDT | Thunderstorm Wind 70 | Mc Clave, CO | A damaging microburst wind brought down large tree limbs, broke windows, and did minor damage to several campers and motor homes at Hud's Campground. |
| Aug 31, 6:15 PM MDT | Thunderstorm Wind 100 | Mc Clave, CO | A damaging microburst wind, estimated to be at least 115 mph in strength struck a mobile home, rolling it a few hundred yards. The intense damage was 50 to 75 yards across. Twin brothers, Dan and Denton Cochell were in the mobile home. Dan was thrown from t |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 010003 RRA SVRPUB COC011-010105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 601 PM MDT SUN AUG 31 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BENT COUNTY IN SOUTHEASTERN COLORADO * UNTIL 705 PM MDT * SOME LOCATIONS AFFECTED HIGHWAY 50 EAST OF HASTY THROUGH 615 PM MCCLAVE THROUGH 620 PM * AT 601 PM RADAR SHOWED A SEVERE STORM 5 MILES EAST OF HASTY MOVING NORTHEAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:53 PM MDT, 4 hours 8 minutes earlier.
Area forecast discussion, Aug 31, 1:53 PM MDT, 4 hours 8 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT SUN AUG 31 1997 MAIN CONCERNS FOR THE FIRST PERIOD ARE PRECIP COVERAGE AND HEAVY RAIN POTENTIAL. BREEZY EASTERLY FLOW DEVELOPED OVER THE EASTERN PLAINS BEHIND A BOUNDARY MOVING WEST THIS AFTERNOON. UPPER RIDGE WILL REMAIN CENTERED OVER THE TX PANHANDLE REGION TONIGHT WITH A WEAK SHORTWAVE OVER NORTHEAST COLORADO. MODELS DO NOT INDICATED MUCH FOR DYNAMICS OVER THE FORECAST AREA TONIGHT...BUT THAT SHORTWAVE IN THE NORTHEAST COULD KEEP SOME SHOWERS OR TSTORMS OVER THE EXTREME NORTHEAST PORTIONS OF THE AREA UNTIL LATE. ALSO...WITH THE MOIST LOW-LEVEL UPSLOPE FLOW BACKING UP AGAINST THE MOUNTAINS COULD SEE QUITE A BIT OF ACTIVITY ALONG THE EASTERN MOUNTAINS AND ADJACENT PLAINS PRODUCING HEAVY RAIN. OVER THE PLAINS THE CHANCE FOR PRECIP WILL BE LESS BUT WITH LIGHT STEERING WINDS AND HIGH PRECIPITABLE WATER...ANY THUNDERSTORMS THAT DEVELOP COULD PRODUCE LOCALIZED HEAVY RAINFALL THIS EVENING. OVERNIGHT LOWS WILL PROBABLY BE MUCH LIKE LAST NIGHT WHICH IS IN LINE WITH GUIDANCE.
In the hours before
Special weather statement, Aug 31, 5:04 PM MDT, 57 minutes before
COZ079-010010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 504 PM MDT SUN AUG 31 1997 ...STRONG THUNDERSTORM MOVING ACROSS BENT COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY OF SOUTHERN BENT COUNTY THROUGH 605 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 504 PM...PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM 14 MILES SOUTH OF LAS ANIMAS...MOVING NORTHEAST AT 15 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Special weather statement, Aug 31, 5:05 PM MDT, 56 minutes before
COZ079-010010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 504 PM MDT SUN AUG 31 1997 ...STRONG THUNDERSTORM MOVING ACROSS BENT COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY OF SOUTHERN BENT COUNTY THROUGH 605 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 504 PM...PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM 14 MILES SOUTH OF LAS ANIMAS...MOVING NORTHEAST AT 15 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Special weather statement, Aug 31, 5:58 PM MDT, 3 minutes before
COZ079-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 558 PM MDT SUN AUG 31 1997 ...STRONG THUNDERSTORM IN NORTHEASTERN BENT COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY EAST OF HASTY THROUGH 7 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO 3/4 INCH IN DIAMETER...HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 558 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 3 MILES SOUTHEAST OF HASTY...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STRONG THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES YOUR AREA. MOORE
Special weather statement, Aug 31, 5:58 PM MDT, 3 minutes before
COZ079-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO...CORRECTION... 558 PM MDT SUN AUG 31 1997 ...STRONG THUNDERSTORM IN NORTHEASTERN BENT COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 50 EAST OF HASTY THROUGH 7 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO 3/4 INCH IN DIAMETER...HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 558 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 3 MILES SOUTHEAST OF HASTY...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STRONG THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES YOUR AREA. MOORE
Special weather statement, Aug 31, 5:59 PM MDT, 2 minutes before
COZ079-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 558 PM MDT SUN AUG 31 1997 ...STRONG THUNDERSTORM IN NORTHEASTERN BENT COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY EAST OF HASTY THROUGH 7 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO 3/4 INCH IN DIAMETER...HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 558 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 3 MILES SOUTHEAST OF HASTY...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STRONG THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES YOUR AREA. MOORE
Special weather statement, Aug 31, 6:01 PM MDT, 0 minutes before
COZ079-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO...CORRECTION... 558 PM MDT SUN AUG 31 1997 ...STRONG THUNDERSTORM IN NORTHEASTERN BENT COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 50 EAST OF HASTY THROUGH 7 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO 3/4 INCH IN DIAMETER...HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 558 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 3 MILES SOUTHEAST OF HASTY...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STRONG THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES YOUR AREA. MOORE
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.